Parcopa is primarily used for treating the symptoms of Parkinson's disease and Parkinson-like symptoms that are caused by encephalitis, carbon monoxide poisoning, and manganese poisoning. However, a healthcare provider may prescribe the medication to treat restless legs syndrome (RLS); this is an off-label Parcopa use. This prescription medication works by helping to increase dopamine levels in the brain, which may be responsible for many symptoms of Parkinson's disease.
Parcopa Uses: An OverviewParcopa® (orally disintegrating carbidopa-levodopa) is a prescription Parkinson's disease medication. The drug is also approved to treat Parkinson-like symptoms due to the following conditions:
- Carbon monoxide poisoning
- Encephalitis (inflammation or infection of the brain)
- Manganese poisoning.
Parcopa can be very useful for people who have difficulty swallowing tablets, as it is designed to dissolve rapidly on the tongue, without any need for water.
Parkinson's disease is a neurological disorder that results from the loss of neurons in a region of the brain that controls movement. This creates a shortage of the brain-signaling chemical (neurotransmitter) known as dopamine, causing movement problems that are characteristic of Parkinson's disease. The exact cause of Parkinson's disease is not currently known, and there is no known cure for the disease.
Although the early symptoms of Parkinson's disease may be subtle and barely noticeable in some people, eventually, a characteristic tremor (trembling or shaking) will develop, especially when the body is at rest. As the disease progresses, symptoms may worsen and new ones may appear.
Depending on the severity of a person's symptoms, Parkinson's disease treatment can include:
- Lifestyle changes and support
- Medications (see Medications for Parkinson's Disease)
Although Parcopa is a very effective Parkinson's medication, its benefits are often limited to about five years of use (sometimes longer, sometimes shorter), when Parcopa may start to cause intolerable side effects and may begin to lose its effectiveness. It is not clear why this might occur; some people think it is simply a manifestation of the worsening of the disease that normally happens over time.